Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Sun sensitivity caused by drugs or herbs.

03/28/2006

Question:

I recently went to Mexico. After being in the sun for a couple of hours, I broke out in a rash everywhere I had been exposed to the sun. I did not burn, just had the rash for days, and itched. I take a lot of vitamins and herbs, although not St. John`s Wort. I also take a few prescribed medications. I have no idea which substance could cause this reaction. Can you give me any list of things to start with?

Answer:

It sounds like you experienced something called Polymorphous Light Eruption. Women are more likely to get this than men. It occurs in susceptible individuals when they are exposed to sunlight that is more intense than usual, for example as in the first time you go out in the sun during the summer or when you expose a body part to sunlight that has no prior sunlight exposure. It may also occur if you travel to a higher latitude or lower latitude such as to a country closer to the equator where the sunlight has more strength. Normally the resulting skin-rash reaction heals within 7-10 days with no treatment as long as additional sun exposure is avoided. In the future using sunscreen that protects against UVA and UVB rays is mandatory. (Sunlight is made up of UVA and UVB rays). Make sure the sunscreen protects against both UVB and UVA since these protective agents are more effective in preventing these breakouts. Protective clothing such as hats and densely woven dark colored shirts and pants will protect you better than loose weave light colored clothing. We know that certain medication such as sulfonamides, tetracycline, and thiazide diuretics and some herbs such as St. John's wort can increase sensitivity to sunlight. In addition there have been reports that laceflower, celeriac, or root celery, and other members of the carrot family, such as parsley and fennel, have apparently caused a reaction to sunlight in a few individuals. Having said that unfortunately since these natural compounds are not well regulated and may not affect everyone in the same manner a complete list of natural compounds that could sensitize you to the sun does not as of yet exist. Prescribed medications should warn you about potential side effects due to sun exposure. It isn't clear what the caused your outbreak but if it happens again you should see your doctor.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Tatiana M Oberyszyn, PhD Tatiana M Oberyszyn, PhD
Associate Professor of Pathology
Associate Professor of Molecular Virology, Immunology & Medical Genetics
College of Medicine
The Ohio State University